Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 73, NWS Lincoln, IL

April 2, 2025Clay County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 2, 2025, 7:06 PM CDT for Clay County, Jasper County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2025, 7:06 PM CDT (00:06 UTC)
Expired
Apr 2, 2025, 7:30 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Clay County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 7:20 PM CDTTSTM WND GST 702 W Louisville, ILBetween 60 and 70 mph wind gusts on Kinmnudy Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS53 KILX 030006
SVRILX
ILC025-079-030030-
/O.NEW.KILX.SV.W.0073.250403T0006Z-250403T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
706 PM CDT Wed Apr 2 2025

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in southeastern Illinois...
  Clay County in south central Illinois...

* Until 730 PM CDT.

* At 706 PM CDT, severe thunderstorms were located along a line
  extending from near Omega to 6 miles northwest of Wayne City to 7
  miles south of Bluford to 8 miles west of Mcleansboro, moving east
  at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Xenia around 710 PM CDT.
  Flora around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Illinois.

&&

LAT...LON 3861 8870 3881 8870 3885 8830 3873 8828
      3869 8829 3867 8827 3866 8827 3863 8830
      3860 8826
TIME...MOT...LOC 0006Z 267DEG 49KT 3864 8875 3841 8868 3823 8870 3811
8869

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:24 PM CDT, 42 minutes earlier. Its key messages:

  • Significant severe weather is expected east of I-55 this evening. A few tornadoes, wind gusts to 80 mph, and isolated large hail 1.5 inches in diameter are possible with the strongest thunderstorms.
  • Strong southerly winds will continue this evening, especially east of I-55 where gusts to 50 mph are expected.
  • Multiple rounds of showers and thunderstorms will lead to a risk for areas of flooding, especially in portions of east-central and southeast IL where a Flood Watch is in effect until Sunday morning.
Area forecast discussion, Apr 2, 6:24 PM CDT, 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
624 PM CDT Wed Apr 2 2025

.KEY MESSAGES...

- Significant severe weather is expected east of I-55 this
  evening. A few tornadoes, wind gusts to 80 mph, and isolated
  large hail 1.5 inches in diameter are possible with the
  strongest thunderstorms.

- Strong southerly winds will continue this evening, especially
  east of I-55 where gusts to 50 mph are expected.

- Multiple rounds of showers and thunderstorms will lead to a risk
  for areas of flooding, especially in portions of east-central
  and southeast IL where a Flood Watch is in effect until Sunday
  morning.

&&

.DISCUSSION...
Issued at 442 PM CDT Wed Apr 2 2025

...Severe Weather Today...

A line of severe thunderstorms continues to develop along and
just east of I-55 this afternoon as a moisture and instability
rich warm sector of a potent low pressure system resides over the
area. Up to 2000 J/kg MLCAPE, 60+ kts effective bulk shear, and
over 200 m2/s2 effective storm relative helicity have prompted the
issuance of a tornado watch in this area. Current high-res models
suggest this activity should be near I-57 by 7 pm, and exit
central portions of IL into IN by 10 PM. Severe weather threats
include tornadoes, wind gusts to 80 mph, and large hail to 1.5
inch diameter.

...Strong Winds Today...
A Wind Advisory remains in effect across the area, with gusts to
50 mph noted east of I-55 this afternoon, and lighter gusts noted
to the west. West of the line of thunderstorms, winds will taper
off this evening, and the wind advisory will be able to be trimmed
down for western areas this evening.

...Flood Risk Across Southeast IL...
Multiple rounds of heavy rainfall can be expected for portions of
central and southeast IL through Saturday night, starting with
corridors of training thunderstorms that could exceed 2 inches
this evening. As the approaching cold front moves south of the
area late tonight, it will stall near the Ohio River for the next
few days allowing a series of disturbances to track along this
boundary. The first will focus south of I-70 Thursday night with
another inch or so. The second Friday into Friday night,
affecting a much larger portion of central IL, looks to produce 1
to 3 inches, but features more uncertainty in area. The peak
values in this wave looks to be between I-70 and I-72. Finally, a
third wave Saturday into Saturday night looks focused south of
I-70 with up to another 3 inches. Current projections are for
totals of 5 to 7 inches from Shelby to Edgar County southward
where a Flood Watch has been issued. Given uncertainty in
precipitation at this long range, have not expanded the Flood
Watch north of the Shelby to Edgar County corridor, but
conceivably it could expand northward if the Friday system
solidifies its high precipitation corridor farther north.

...Severe Weather Friday...

Friday afternoon and evening could see another round of severe
thunderstorms, especially south of I-70 where a Slight Risk has
been designated by SPC in response to several hundred J/kg CAPE
and strong deep layer shear.

37

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 624 PM CDT Wed Apr 2 2025

Thunderstorms have passed KSPI-KBMI, but linger near KDEC-KCMI
until 01Z-02Z. A cold front trailing just behind these
thunderstorms will cause winds to shift more westerly and
diminish this evening. A disturbance lifting
into the area Thursday afternoon into evening could produce light
rain over much of the area, but conditions are expected to remain
VFR. Winds SSW 15-20 kts with gusts 25-30 kts initially, becoming
WSW 8-12 kts by 05Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for ILZ027>031-036-037-
040>042-047>051.

Wind Advisory until midnight CDT tonight for ILZ038-043>046-
052>057-061>063-066>068-071>073.

Flood Watch through Sunday morning for ILZ054>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Apr 2, 3:46 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
346 PM CDT Wed Apr 2 2025

ILZ027>031-036-037-040-041-047-049-050-031100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Scott-Morgan-
346 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected the remainder of the afternoon.
The greatest threat of any severe weather will be near and east of
I-55.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms are expected again Friday into Saturday night. A
few of these may strong to severe Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>053-031100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon-
Christian-Macon-
346 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered severe thunderstorms are expected this afternoon and
evening. A few tornadoes and wind gusts over 70 mph are the greatest
concern, though very large hail may occur with any storms that
remain isolated.

South winds will gust from 45 to 50 mph, causing difficult travel
for high profile vehicles, as well as localized blowing dust where
recent rain has not fallen.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rain are expected through late week, most likely
from Friday afternoon through Friday night.

In addition, scattered thunderstorms are expected Friday night and
Saturday. A few of the storms will be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed until around 6 to 8 pm this
evening.

Expected storm motion is toward the northeast around 60 mph.

ILZ054>057-061>063-066>068-071>073-031100-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
346 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Severe thunderstorms will move into the area this evening. rapidly
move across east central Illinois this evening. A few tornadoes and
wind gusts over 70 mph are the greatest concern, though very large
hail may occur with any storms that remain isolated.

South winds will gust from 45 to 50 mph, causing difficult travel
for high profile vehicles, as well as localized blowing dust where
recent rain has not fallen.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms will produce potentially
over 5 inches of rain through Sunday morning. As a result, river
flooding is likely to develop, and flooding of land based areas are
also likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from around 5 to 10 pm this
evening.

Expected storm motion is toward the northeast around 60 mph.

37

In the hours before

Local storm report, Apr 2, 6:41 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
641 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Rain             1 N Grandview           39.82N 89.62W
04/02/2025  M0.99 Inch       Sangamon           IL   Public

            Rainfall so far today in Springfield.

&&

07
Local storm report, Apr 2, 6:47 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
647 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Tstm Wnd Dmg     2 NW Lincoln            40.16N 89.39W
04/02/2025                   Logan              IL   Public

            Large tree branch down and in the road.

1026 AM     Tstm Wnd Dmg     2 NNW Lincoln           40.17N 89.37W
04/02/2025                   Logan              IL   Emergency Mngr

            Roof ripped off Eaton manufacturing
            building.

1026 AM     Tstm Wnd Dmg     Lincoln                 40.15N 89.36W
04/02/2025                   Logan              IL   Emergency Mngr

            2 powerlines down in Lincoln.

1026 AM     Tstm Wnd Dmg     Lincoln                 40.15N 89.36W
04/02/2025                   Logan              IL   Public

            Tree down. Time estimated from radar.

1026 AM     Tstm Wnd Dmg     Lincoln                 40.15N 89.36W
04/02/2025                   Logan              IL   Emergency Mngr

            Powerlines down due to fallen trees at 1037
            N Jefferson St, 500 N Adam St and 829 N
            Hamilton.

1027 AM     Tstm Wnd Dmg     2 NE Lincoln            40.17N 89.34W
04/02/2025                   Logan              IL   NWS Employee

            Semi blown over at exit 133 on I-55.

&&
Local storm report, Apr 2, 6:50 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
650 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Rain             Lane                    40.12N 88.86W
04/02/2025  M1.56 Inch       De Witt            IL   Mesonet

            Rainfall so far today.

&&
Local storm report, Apr 2, 6:51 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
651 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Hail             Lane                    40.12N 88.86W
04/02/2025  M1.00 Inch       De Witt            IL   Mesonet

            A few quarter size hail stones in Lane.

&&
Local storm report, Apr 2, 6:52 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
652 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Hail             2 SE Clinton            40.14N 88.94W
04/02/2025  M1.75 Inch       De Witt            IL   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

07
Local storm report, Apr 2, 7:02 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
702 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Tstm Wnd Dmg     Teutopolis              39.13N 88.47W
04/02/2025                   Effingham          IL   Law Enforcement

            Tree blown down at 11461 N 1776 Rd.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:07 PM CDTTornado WarningILXClay22 min
Apr 2, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Crawford, Edgar, Jasper, Lawrence, Richland37 min
Apr 2, 7:26 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay, Cumberland, Effingham, Jasper, Richland34 min
Apr 2, 7:58 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Lawrence47 min
Apr 3, 11:12 AM CDTRiver Flood WarningILXCass, Fulton, Mason57 hr
Apr 3, 11:51 AM CDTRiver Flood WarningILXCrawford, Jasper6 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.